Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

August 3, 2008Apache County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 3, 2008, 12:28 PM MST for Apache County, Navajo County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 12:28 PM MST (19:28 UTC)
Expired
Aug 3, 2008, 1:05 PM MST
In force
37 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Apache County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 143 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2008-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2008-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 031928
SVRFGZ
AZC001-017-032015-
/O.NEW.KFGZ.SV.W.0039.080803T1928Z-080803T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1228 PM MST SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN APACHE COUNTY IN NORTHEAST ARIZONA...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 115 PM MST

* AT 1224 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF MILEPOST 350 ON SR 73...OR 25 MILES SOUTHEAST OF SHOW
  LOW...AND MOVING NORTHWEST AT 12 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF MILEPOST 350 ON SR 73 BY 1250 PM MST...     
  MILEPOST 355 ON SR 73 OR MCNARY BY 110 PM MST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3392 10990 3405 10995 3411 10971 3392 10969
      3385 10980
TIME...MOT...LOC 1928Z 156DEG 11KT 3396 10978

$$

DDV
2 follow-up statements
000 
WWUS55 KFGZ 031950
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST SUN AUG 3 2008

AZC001-017-032015-
/O.CON.KFGZ.SV.W.0039.000000T0000Z-080803T2015Z/
NAVAJO AZ-APACHE AZ-
1248 PM MST SUN AUG 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MST
FOR SOUTHWESTERN APACHE AND EXTREME SOUTHEASTERN NAVAJO COUNTIES...

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILEPOST 350 ON SR 73...OR ABOUT 21 MILES SOUTHEAST OF 
SHOW LOW...MOVING NORTHWEST AT 10 MPH. THIS STORM IS IN THE HAWLEY 
LAKE AREA AND IS MOVING NORTHWEST ALONG TROUT CREEK.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILEPOST 350 ON SR 73 BY 105 PM MST...
  MILEPOST 355 ON SR 73 BY 115 PM MST...
  OR 4 MILES SOUTH OF MCNARY AT 100 PM MST

LAT...LON 3392 10990 3405 10995 3411 10971 3392 10969
      3385 10980
TIME...MOT...LOC 1948Z 136DEG 9KT 3400 10984

$$
TC
000 
WWUS55 KFGZ 032005
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN AUG 3 2008

AZC001-017-032013-
/O.CAN.KFGZ.SV.W.0039.000000T0000Z-080803T2015Z/
NAVAJO AZ-APACHE AZ-
103 PM MST SUN AUG 3 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN APACHE AND
EXTREME SOUTHEASTERN NAVAJO COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM 3 MILES SOUTH OF MCNARY WHICH PROMPTED THE 
WARNING HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS 
BEEN CANCELLED. THE STORM THAT HAS DEVELOPED OVER MCNARY AND EXTENDS 
TO THE NORTHWEST OF MCNARY IS CAPABLE OF PRODUCING HAIL UP TO A HALF 
INCH AND VERY HEAVY RAIN WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES 
THROUGH 120 PM MST. 

LAT...LON 3392 10990 3405 10995 3411 10971 3392 10969
      3385 10980
TIME...MOT...LOC 2003Z 136DEG 9KT 3403 10987

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:44 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 3, 9:44 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
944 AM MST SUN AUG 3 2008

.SYNOPSIS...SOUTHEAST FLOW ALOFT WILL BRING ADDITIONAL MOISTURE TO
NORTHERN ARIZONA CONTINUING THROUGH MUCH OF NEXT WEEK. AS A
RESULT...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
INCREASE. DAYTIME TEMPERATURES WILL ALSO DROP TO NEAR SEASONAL
NORMALS.

&&

.DISCUSSION...MOISTURE HAS INCREASED AGAIN THIS MORNING ACROSS THE
FORECAST AREA AS A RESULT OF PERSISTENT SOUTHERLY FLOW IN THE MID
LEVELS...AND SOME CONVECTIVE OUTFLOW FROM STORMS SATURDAY EVENING.
SURFACE DEWPOINTS HAVE RISEN INTO THE LOW TO MID 50S SOUTH OF A
GRAND CANYON TO SAINT JOHNS LINE...WITH SOME LOW 60S BEING REPORTED
ACROSS THE LOWER ELEVATIONS OF YAVAPAI AND GILA COUNTIES. THIS
MOISTURE...COMBINED WITH SOME STEEP LAPSE RATES IN THE LOW TO MID
LEVELS...SHOULD RESULT IN HIGHER STORM COVERAGE TODAY COMPARED TO
SATURDAY. IN ADDITION...IF SURFACE DEWPOINTS CAN BE MAINTAINED IN
THE MID 50S SOUTH OF THE MOGOLLON RIM...SOME STRONGER STORMS WILL BE
POSSIBLE WITH MIXED LAYER CAPE VALUES EXCEEDING 1200 J/KG. STORM
MOTION SHOULD TAKE THE ACTIVITY TOWARD THE WEST OFF THE MOGOLLON
RIM/WHITE MTNS TOWARD EASTERN YAVAPAI AND NRN GILA COUNTY BY
MID-LATE AFTERNOON. FORECASTS WILL BE UPDATED SHORTLY TO INCREASE
STORM CHANCES THIS AFTN/EVE BY 10-20 PCT MOST AREAS.

BY TONIGHT AND MONDAY...FORECAST MODELS INDICATE THE TROUGH AXIS
CURRENTLY MOVING NORTHWESTWARD TOWARD THE STATE FROM MEXICO WILL
MOVE UP INTO CENTRAL ARIZONA. THIS FEATURE MAY CAUSE AN ADDITIONAL
INCREASE IN MOISTURE...AND AN ENHANCEMENT IN THUNDERSTORMS FROM THE
MOGOLLON RIM SOUTHWARD. THE GFS MODEL APPEARS TO OVER-DEVELOP THIS
DISTURBANCE...SO WE WILL KEEP RAIN CHANCES A BIT LOWER THAN IT WOULD
INDICATE.

TUESDAY THROUGH THE END OF THE WEEK...A RIDGE TO OUR EAST IS
FORECAST TO KEEP THE REGION UNDER FAIRLY MOIST SOUTHERLY FLOW. A
CONTINUATION OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IS
EXPECTED EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP OVER HIGHER TERRAIN BY 19Z. GENERALLY WEAK AIRFLOW ALOFT
THIS AFTERNOON WILL PRODUCE SLOW MOVING STORMS PUSHING INTO LOWER
ELEVATIONS BY LATE AFTERNOON AND EVENING...WITH MVFR/IFR CONDITIONS
AND GUSTY WINDS WITH THE STRONGEST STORMS. EXPECT THUNDERSTORM AND
SHOWER ACTIVITY TO DIMINISH AFTER 04Z. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING. STORM COVERAGE WILL
DIMINISH OVERNIGHT.

&&

PUBLIC.............JJ
AVIATION/FIRE WX...BAK

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 3, 10:04 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1004 AM MST SUN AUG 3 2008

AZZ004>018-037>040-040430-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1004 AM MST SUN AUG 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE VALUES HAVE INCREASED ACROSS MUCH OF NORTHERN ARIZONA
TODAY. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE HIGHER TERRAIN BY EARLY THIS AFTERNOON. THE
STORMS WILL MOVE SLOWLY TOWARD THE NORTH AND WEST...AFFECTING
LOWER ELEVATION AREAS BY MID TO LATE AFTERNOON. THE MAIN THREAT
WITH STORMS TODAY ALONG AND SOUTH OF THE MOGOLLON RIM WILL BE
HEAVY RAIN AND GUSTY WINDS...ALONG WITH A LOCALIZED RISK OF HAIL
TO AROUND ONE-HALF INCH IN DIAMETER. NORTH OF THE MOGOLLON RIM...A
FEW STORMS WILL BE CAPABLE OF WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DISTURBANCE MOVING NORTHWARD TOWARD THE REGION MONDAY MAY CAUSE
A FURTHER INCREASE IN MOISTURE FROM THE MOGOLLON RIM SOUTHWARD.
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN THIS
AREA. TUESDAY THROUGH SATURDAY...MOISTURE WILL REMAIN ACROSS THE
REGION WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:44 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo46 min
Aug 3, 2:19 PM MSTSevere Thunderstorm WarningFGZNavajo41 min
Aug 3, 2:31 PM MSTFlash Flood WarningFGZNavajo98 min
Aug 3, 3:45 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.